Alert archive / California / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 58, NWS Eureka, CA

October 20, 2021

NWS Eureka, CA issued this hazardous seas warning at Oct 20, 2021, 2:42 AM PDT. It took effect at Oct 20, 2021, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2021, 2:42 AM PDT (09:42 UTC)
In effect from
Oct 20, 2021, 3:00 AM PDT
Expired
Oct 20, 2021, 8:54 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

825 
WHUS76 KEKA 200942
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
242 AM PDT Wed Oct 20 2021

PZZ450-201745-
/O.EXP.KEKA.GL.W.0046.000000T0000Z-211020T1000Z/
/O.NEW.KEKA.SE.W.0058.211020T1000Z-211020T1900Z/
Pt St George to Cape Mendocino out 10 nm-
242 AM PDT Wed Oct 20 2021

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

* WHAT...Very steep and hazardous seas 9 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until noon PDT today.

* IMPACTS...Very steep and hazardous seas could capsize or cause
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ455-201745-
/O.EXP.KEKA.GL.W.0046.000000T0000Z-211020T1000Z/
/O.NEW.KEKA.SE.W.0058.211020T1000Z-211020T1900Z/
Cape Mendocino to Pt Arena out 10 nm-
242 AM PDT Wed Oct 20 2021

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

* WHAT...Very steep and hazardous seas 9 to 12 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until noon PDT today.

* IMPACTS...Very steep and hazardous seas could capsize or cause
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ470-201745-
/O.EXP.KEKA.GL.W.0046.000000T0000Z-211020T1000Z/
/O.NEW.KEKA.SE.W.0058.211020T1000Z-211020T1900Z/
Pt St George to Cape Mendocino 10 to 60 nm-
242 AM PDT Wed Oct 20 2021

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

* WHAT...Very steep and hazardous seas 11 to 15 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until noon PDT today.

* IMPACTS...Very steep and hazardous seas could capsize or cause
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ475-201745-
/O.EXP.KEKA.GL.W.0046.000000T0000Z-211020T1000Z/
/O.NEW.KEKA.SE.W.0058.211020T1000Z-211020T1900Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
242 AM PDT Wed Oct 20 2021

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

* WHAT...Very steep and hazardous seas 11 to 13 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until noon PDT today.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$
1 follow-up statement
021 
WHUS76 KEKA 201554
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
854 AM PDT Wed Oct 20 2021

PZZ450-455-470-475-210000-
/O.CAN.KEKA.SE.W.0058.000000T0000Z-211020T1900Z/
/O.NEW.KEKA.SC.Y.0107.211020T1554Z-211023T2200Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
854 AM PDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT SATURDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  11 to 16 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm, Cape 
  Mendocino to Pt Arena out 10 nm, Pt St George to Cape 
  Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 
  nm.

* WHEN...Until 3 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Elevated winds and seas will continue today
  with another round of near gale force winds and steep seas on
  Thursday. Seas will remain elevated through the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Oct 19, 2:58 PM PDT, 11 hours 44 minutes earlier.

Area forecast discussion, Oct 19, 2:58 PM PDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Tue Oct 19 2021

.SYNOPSIS...Gusty southeast winds and periods of heavy rain will
occur across northwest California this evening. Drier weather is
expected during Wednesday, followed by additional rain Thursday
through Monday.

&&

.DISCUSSION...A frontal zone and 50-70 kt pre-frontal southerly
coastal barrier jet were approaching NWRN CA this afternoon.
South-southeast winds gusting from 40 to 60 mph will increase in
coverage across the EKA CWA under the influence of the jet and a
tightening surface pressure gradient. Otherwise, light to moderate
rainfall was beginning to spread across the coast. Rain will
become moderate to locally heavy in intensity during the 5PM to
11PM time period, with the greatest rainfall totals approaching 2
inches occurring across southwest windward facing terrain. In
addition, southerly upslope flow over the Trinity Alps combined
with possible wet bulb cooling and the "melting effect" will aid
in lowering snowlevels to around 5000 feet MSL. That will support
advisory level snowfall at Scott Mountain Summit on Highway 3,
which could be hazardous for motorists driving across the pass
tonight.

An upper-level trough is forecast to amplify offshore during
Thursday. Ascent associated with low/mid-level WAA and isentropic
upglide will develop downstream from the trough over NRN CA, and
aid in light to moderate rainfall spreading north Thursday morning
into early afternoon. Thereafter, frontal precipitation will
spread east across the coast Thursday evening and contribute
toward an additional 1 to 3 inches of rainfall over NWRN CA, with
the highest totals once again expected along west-southwest facing
mountain slopes and ridges. Rain is then forecast to exit the
region Friday, with another round of rain forecast to occur
Saturday afternoon, Sunday afternoon, and Monday. Robust westerly
moisture flux associated with an atmospheric river is evident in
model guidance Sunday and Monday, but the the largest water vapor
transport is forecast to occur south of the EKA CWA. Nevertheless,
a substantial amount of rainfall will occur through Monday, with
totals ranging from 5 to 7 inches in valley locations to in excess
of 10 inches across favored topography. In addition, periods of
gusty south and west wind will be probable as frontal waves move
onshore Sunday and Monday.

Garner

&&

.AVIATION...A strong frontal system approaches the coast this
afternoon, expected to move onshore late tonight and early
Wednesday morning. Gusty southerly winds are expected to continue
to accelerate until midnight, with surface gusts possibly reaching
above 45 mph late tonight across ridges and portions of the
Redwood Coast. Ceilings and visibilities are expected to slowly
drop as well, mostly driven by moderate rain expected late
tonight. Wind shear is possible as the front moves overhead after
midnight, where surface winds remain somewhat south-easterly while
turning south- westerly aloft. Winds should weaken early
Wednesday morning but remain breezy, as another front approaches
and is expected to reach the coast Thursday.

&&

.MARINE...Southerly winds have quickly increased this afternoon
with gale force gusts occurring across most zones, excluding the
northern inners. Storm force gusts are possible around and
directly downwind of Cape Mendocino tonight as a southerly coastal
barrier jet develops ahead of an approaching front. These winds
will weaken after the front passes overhead early Wednesday
morning, however breezy southerlies will remain in place across
all zones as another front approaches the coast, expected to move
onshore Thursday. Seas will be chaotic for the next few days as
short-period southerlies driven by the nearshore winds mix with
the mid-period westerly swell emanating from the cold sector
behind this and the next system...thus seas are likely to remain
above 10 ft for the much of the rest of this week. A large
westerly swell is expected to fill in behind this next front as
well.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 2 AM PDT Wednesday for CAZ101>107-109.

     Winter Weather Advisory from 8 PM this evening to 11 AM PDT
     Wednesday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 3 AM PDT Wednesday for PZZ470.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ455.

     Gale Warning until 1 AM PDT Wednesday for PZZ455.

     Small Craft Advisory until 7 PM PDT this evening for PZZ450.

     Gale Warning from 7 PM this evening to 1 AM PDT Wednesday
     for PZZ450.

     Gale Warning until 1 AM PDT Wednesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 19, 2:04 PM PDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
204 PM PDT Tue Oct 19 2021

CAZ101>106-109-202115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
204 PM PDT Tue Oct 19 2021

...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-110>115-202115-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
204 PM PDT Tue Oct 19 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-202115-
Northern Trinity-
204 PM PDT Tue Oct 19 2021

...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 8:54 AM PDTSmall Craft AdvisoryEKA4 days
Oct 20, 2:49 PM PDTGale WarningEKA29 hr

Nearby

Hazardous Seas Warnings in California, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.